Dear Dr. Roach • I was diagnosed a few years ago with gastroparesis, and I took domperidone for a while. The medicine didn’t change anything, so I discontinued it. I’ve had stomach-emptying tests, colonoscopies and endoscopies looking for answers. I have pain in my upper-right abdomen and also occasionally get a cramp in the muscle in that area at times.
My most recent issues started last year, and include never being hungry and feeling no urge to empty my bladder unless I’m going to have bowel movement — then it’s an urgent feeling to urinate. I recently had a scan of my upper abdomen with no answers. I’ve spoken to a gastroenterologist, primary care and gynecologist, and no one seems to have an answer. I can go all day without eating and never get hungry. I eat because I know I need to, but it’s hard when there is no hunger. My weight has been stable for a few years.
I’m 74 years old, don’t have diabetes and am fairly active with golf and walking on my treadmill. I have looked online and learned that nerves may be involved — C.H.
People are also reading…
Answer • “Gastroparesis” comes from the Greek roots meaning “no stomach movement.” Although diabetes is a common cause for this uncommon ailment, most people do not have an identifiable cause of gastroparesis.
Some medications can trigger it, and some cases start shortly after a viral infection. You are correct that in the vast majority of cases, the underlying issue seems to be in the nervous control of stomach and intestinal movement, but what exactly produces this remains unknown. I am not sure whether the source of your gastroparesis is also at the root of your urinary symptoms.
When medication treatment is needed, many experts use metoclopramide. Long-term use of this drug may be complicated by a severe movement disorder called tardive dyskinesia. Domperidone is said to be an excellent treatment for many, but it is not available in the U.S. (you are in Canada), so I have not used it. Unfortunately, it didn’t work for you. I have had very good success in many patients with the antibiotic erythromycin. It’s not that there is any infection involved; rather, one of the side effects is increased stomach motility (many people notice nausea or diarrhea with erythromycin due to this side effect).
Finally, the combination of your urinary symptoms and gastroparesis suggests an underlying neurological issue. Multiple sclerosis can cause both the urinary symptoms you have and gastroparesis, although this would be an extremely unusual presentation. A visit to a neurologist might be worthwhile.
Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.